"WARNING: if Suicide persists - cease the medication and see your local coroner."
My blood is boiling.
Boiling over the incompetence of both doctors and pharmaceutical companies.
This week we had some return of His old behaviour, moodiness, argumentative behaviour, depression, anxiety and I was worried.
here we go again - I thought - just when he seemed happier and more level than I've ever known him.
He has blamed this behaviour on a stressful project, but the same project has been going on for a month and he'd previously been quite resigned about it in a relaxed sort of way.
Then just as he's making headway on that - everything suddenly became so loaded. Not just on the project but every tiny detail. He began to worry about starting the new job that days earlier he was so pumped about. Lilly's hair braid almost caused a flat-out argument for example - he doesn't like her bangs being braided off her face. He began overreacting, correcting her on the smallest things.. I know the signs too well now. If I tried to point out the positives of the things he was stressing about - he'd get angry and an argument would start because; 'I wasn't being realistic'.
He didn't want to be alone, so he started staying later and coming to the house early in the morning to work on his project.
I asked him about his meds, were his levels still up? Did he ever get around to having his overdue blood-test.. Even tackling the subject gently, I only just managed to avoid another argument. Then I asked him if the Doctor had checked his new meds to stop him smoking were compatible with his others. he told me the doctor had looked at his history, didn't know, and had to make a phone call to check and yes apparently they were compatible.
So this doctor prescribed Chantix (Varenicline) to help him stop smoking.
Two days after he started taking this was when the wheels started to come loose.
My enlightenment started with a conversation with the dog walker, who has been trying to quit smoking for years, who told me "Oh God! Get him off that; Chantix sends people nuts!"
So I did some research. and that's when my blood began to boil.
This is one of the least frightening medical reports I found:
"Varenicline shows a substantial, statistically significant increased risk of reported depression and suicidal/self-injurious behavior. The findings for varenicline, combined with other problems with its safety profile, render it unsuitable for first-line use in smoking cessation."
(read the full article here .)
So Pfizer and Doctors would have you believe that these symptoms are rare..Oh really?
Chantix blamed for 3,063 serious injuries and 78 deathsApril 1, 2008 the (FDA) released a video clip (YouTube copy), together with an announcement telling doctors and health care providers that the FDA has now linked Chantix (also marketed as Champix) to "serious neuropsychiatric problems" in users including behavioral changes, agitation, depressed mood (depression), suicidal thoughts and thinking and suicide. It is the clearest government warning yet of actual links between varenicline and life-threatening mental health concerns.
A May 21, 2008 study by a medication watch-dog non-profit examined 6,363 varenicline FDA adverse drug reaction reports implicating Chantix and found that 3,063 involved serious injuries, including 78 deaths. It found that during the last quarter for which data is available, the 4th quarter of 2007, that Chantix registered more FDA adverse reaction reports than any other medication.
by John R. Polito, founder of WhyQuit
Are they kidding?! No they're not; Multi-Billion Dollar Company executives never joke about money.
But here's the kicker: apparently Varenicline has never been tested on any group of subjects with pre-existing mental health issues. At all.
So the how the hell can they or doctors claim it's safe?
I guess its a case of "if Suicide persists - cease the medication and see your local coroner."
Within 12 hours of him stopping taking the drug, the turn around in his mood has been quite stunning.
Since then I have found way too many cases like these below; it would seem that we've been lucky:
My husband who has never had ANY mental health problems, tried to take his own life after being on Chantix for 13 days. He has no recollection of the day it happened, but I was around him alot that day and he was a little more tired than he usually is. But he was normal in every other way. He is home now and doing much better, but maintains that he would never had done this and is really still in a state of shock that he did. I know that it states that in rare cases suicide ideation can occur, but what is rare?? Pfizer never states what the statistics are. Since this happened, I have numerous people say that, yes it helped them with the stopping smoking, but that they felt funny, depressed, agitated, and one lady said she thought about taking her life. It scares me that this drug is even available.
Deanna - June 24, 2007
Omar Jama was a 39 year-old 20 cigarette per day smoker and television editor found dead in his home with his wrists slashed 4 weeks after starting Champix. He had booked a vacation to celebrate his 40th birthday. "They just weren't the actions of a man who was contemplating suicide," said Mr Jama's brother. "He's got no history of depression and was never the sort of person you would see feeling sorry for himself."
The Daily Telegraph - June 12, 2007
My brother in law committed suicide Aug 19. He had taken Chantix and went off it in the spring, then we found out he had started retaking it 7 days before his suicide. He had NEVER shown suicidal ideation before this medication, and shot himself before anyone could stop him or get him to his doctor. I hold Pfizer responsible for his death, since the psychiatric effects are very well hidden in the prescribing info, and if my brother in law had known this beforehand he would have never taken it.
Zezrie - August 29, 2007